Texas, 2005

Hail in Texas, March 25, 2005

March 25, 2005 · NWS SJT · 3 events in 2 counties and zones

A stationary front was located along Interstate 10 in the Northwest Hill Country and several strong to severe thunderstorms developed along this front. One of the storms took on super cell characteristics and moved through northern Kimble county into Mason county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A stationary front was located along Interstate 10 in the Northwest Hill Country and several strong to severe thunderstorms developed along this front. One of the storms took on super cell characteristics and moved through northern Kimble county into Mason county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 25, 3:50 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 25, 3:50 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
350 PM CST FRI MAR 25 2005

PRIMARY WEATHER FEATURE OF INTEREST WILL AFFECT OUR REGION IN THE
TONIGHT TO EARLY SUNDAY TIME FRAME. COLD FRONTAL BOUNDARY HAS
STALLED IN AN EAST-WEST CONFIGURATION IN OUR SOUTHERNMOST
COUNTIES. SURFACE-BASED INSTABILITY IS DEVELOPING VICINITY OF THE
BOUNDARY. WITH A WEAK EMBEDDED WAVE ALOFT MOVING INTO SOUTHWEST TX
AND WEAKENING CAP...SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG THE
BOUNDARY LATE THIS AFTERNOON AND EVENING. THE FRONT MAY WORK A BIT
NORTHWARD ACROSS OUR SOUTHERN COUNTIES INTO TONIGHT WITH WEAK LOW
LEVEL JET DEVELOPING. SCATTERED ELEVATED CONVECTION EXPECTED
FARTHER NORTH INTO WEST CENTRAL TX TONIGHT...MAINLY EAST OF
HIGHWAY 277. A FEW SEVERE STORMS POSSIBLE ACROSS MAINLY THE
SOUTHEASTERN PART OF WEST CENTRAL TX.

UPPER TROUGH ACROSS THE INTERMOUNTAIN WEST WILL DIG SOUTHEAST INTO
THE SOUTHERN ROCKIES WITH CLOSED LOW FORMATION VICINITY OF EASTERN
NM BY MIDDAY SATURDAY. THE UPPER LOW WILL TRACK ACROSS NORTH TX
SATURDAY NIGHT. COMPLEX SURFACE PATTERN TO SET UP SATURDAY. PACIFIC
FRONT WITH THE APPROACHING UPPER SYSTEM WILL MOVE EAST INTO WEST TX
BY SATURDAY MORNING AND MAY APPROACH OUR WESTERN COUNTIES.
REINFORCING SURGE TO PUSH THE EFFECTIVE COLD FRONT SOUTH OF OUR AREA
SATURDAY EVENING. OVERALL GOING WITH COOLER TEMPERATURES SATURDAY...
AND WILL BE MOST PRONOUNCED IN THE BIG COUNTRY WHERE THE GREATEST
CLOUD COVERAGE AND COLD AIR ADVECTION WILL PREVAIL.

THE BETTER LIFT AND COLD CORE ALOFT FROM THE APPROACHING SYSTEM WILL
IMPINGE ON OUR REGION SATURDAY AFTERNOON AND EVENING. SCATTERED
ELEVATED CONVECTION EXPECTED IN OUR AREA SATURDAY AND SATURDAY
EVENING WITH THE BEST CHANCE IN THE BIG COUNTRY. RAIN CHANCES
DECREASE BY LATE SATURDAY NIGHT.

CLEARING SKIES ON EASTER SUNDAY AS THE UPPER LOW AND TROUGH RAPIDLY
DEPART TO THE MISSISSIPPI VALLEY AND SURFACE HIGH MOVES SOUTHEAST
TOWARD OUR REGION. GOOD RADIATIONAL COOLING SUNDAY NIGHT WITH
CLEAR SKIES...A DRIER AIRMASS AND LIGHT WINDS AS SURFACE HIGH SHIFTS
ACROSS WEST CENTRAL TX TOWARD SOUTH-CENTRAL TX.

DRY AND WARMER WITH DAYTIME TEMPERATURES SEVERAL DEGREES ABOVE
NORMAL MONDAY AND TUESDAY...AS UPPER RIDGE SHIFTS EAST ACROSS THE
PLAINS AND TX TO THE MISSISSIPPI VALLEY. SOUTH WINDS TO INCREASE
TUESDAY APPROACH OF LEE SIDE TROUGH. NEXT UPPER TROUGH IS PROGGED
TO WORK INTO THE PLAINS FROM THE ROCKIES WEDNESDAY INTO THURSDAY.
DRY COLD FRONTAL PASSAGE IS PROGGED WEDNESDAY NIGHT WITH COOLER
BUT CLOSER TO NORMAL TEMPERATURES THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      45  55  38  61 /  30  40  30  10
SAN ANGELO   50  66  39  65 /  30  30  20  10
JUNCTION     52  71  41  66 /  30  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

99/99
Hazardous weather outlook, Mar 25, 2:14 PM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
214 PM CST FRI MAR 25 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-262013-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
214 PM CST FRI MAR 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

A COLD FRONT THAT MOVED THROUGH THE AREA THIS MORNING HAS STALLED
FROM SONORA TO JUNCTION THIS AFTERNOON. THIS FRONT WILL BEGIN TO WORK
BACK TO THE NORTH THIS AFTERNOON AND TONIGHT. AS THIS FRONT COMES
BACK TO THE NORTH...WARM MOIST AIR WILL BEGIN TO RETURN ACROSS WEST
CENTRAL TEXAS. AN UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS
THE ARE THIS EVENING. ALL THIS COMBINED...SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO BEGIN TO DEVELOP LATE THIS AFTERNOON...AND ESPECIALLY
THIS EVENING. WIND SHEAR PROFILES ARE MORE THAN ADEQUATE FOR ROTATING
THUNDERSTORMS AND SUPER CELLS. AT THIS TIME A SLIGHT RISK FOR SEVERE
THUNDERSTORMS EXISTS EAST OF A LINE FROM JUNCTION TO SAN ANGELO TO
ABILENE TO THROCKMORTON. THE MAIN THREATS FROM THESE THUNDERSTORMS
WOULD BE LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A VERY LOW
POSSIBILITY THAT A TORNADO COULD DEVELOP ALONG OR JUST NORTH OF THE
WARM FRONT AS THUNDERSTORMS BEGIN TO DEVELOP THIS EVENING...WHERE THE
WINDS ARE STILL BACKED TO THE EAST NORTHEAST. AT THIS TIME IT APPEARS
THE MOST LIKELY AREA FOR ANY TORNADOES WOULD BE FROM JUNCTION TO SAN
SABA. THE MOST LIKELY TIME FOR THUNDERSTORM DEVELOPMENT LOOKS TO BE
BETWEEN 5 AND 11 PM. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO
AN MESOSCALE COMPLEX AND MOVE TO THE NORTHEAST TOWARDS THE METROPLEX.

.DAYS TWO THROUGH SEVEN...

ON SATURDAY...VERY COLD AIR ALOFT IS EXPECTED TO MOVE INTO THE BIG
COUNTRY SATURDAY. THIS WILL CREATE VERY STEEP LAPSE RATES IN THE
AFTERNOON. ANY THUNDERSTORMS THAT DO DEVELOP ACROSS THE BIG COUNTRY
IN THE AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE MARGINALLY SEVERE
HAIL DUE TO THE COLD TEMPERATURES ALOFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING EAST OF A JUNCTION TO
SAN ANGELO...ABILENE TO THROCKMORTON LINE.

The radar

The San Angelo radar (KSJT), 113 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kimble

When
March 25, 6:45 PM CST
Where
Kimble County, 3 mi N of London
Measured
1.75 in hail
Property damage
$500
Reported by
OFFICIAL NWS OBS.
Coordinates
30.717, -99.583

Golfball size hail was reported near London.

Hail, Mason

When
March 25, 7:22 PM CST
Where
Mason County, Mason
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.733, -99.217

Hail, Mason

When
March 25, 7:22 PM CST
Where
Mason County, 5 mi SE of Mason
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.683, -99.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439909, 5439910, 5439911.